Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 161, NWS Austin/San Antonio, TX

October 15, 2009Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 15, 2009, 6:12 PM CDT for Medina County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2009, 6:12 PM CDT (23:12 UTC)
Expired
Oct 15, 2009, 6:45 PM CDT
In force
33 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 107 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 152312
SVREWX
TXC325-152345-
/O.NEW.KEWX.SV.W.0161.091015T2312Z-091015T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
612 PM CDT THU OCT 15 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MEDINA COUNTY...

* UNTIL 645 PM CDT.

* AT 611 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF NEW FOUNTAIN...OR 11
  MILES NORTH OF HONDO...AND MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE QUIHI AND DUNLAY.

LAT...LON 2929 9894 2925 9923 2959 9924 2962 9903
TIME...MOT...LOC 2312Z 352DEG 10KT 2951 9912

$$
1 follow-up statement
000 
WWUS54 KEWX 152343
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 PM CDT THU OCT 15 2009

TXC325-152352-
/O.EXP.KEWX.SV.W.0161.000000T0000Z-091015T2345Z/
MEDINA TX-
643 PM CDT THU OCT 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MEDINA COUNTY WILL
EXPIRE AT 645 PM CDT...

THE STORM ACROSS NORTH CENTRAL MEDINA COUNTY HAS WEAKENED WITH
NO REPORTS OF HIGH WINDS RECEIVED. THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 2929 9894 2925 9923 2959 9924 2962 9903
TIME...MOT...LOC 2342Z 352DEG 10KT 2943 9911

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 3:40 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 15, 3:40 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT THU OCT 15 2009

.DISCUSSION...
AT THE TOP OF THE HOUR THE SFC FRONT WAS DRAPED ACROSS A LINE FROM
DEL RIO TO BOERNE TO AUSTIN. THE LEADING EDGE OF THE CLOUD SHIELD
HAS ERODED OVER THE LAST FEW HOURS...BUT STILL ANTICIPATE AT LEAST
PARTLY CLOUDY SKIES ALONG AND BEHIND THE FRONTAL BOUNDARY ACROSS
THE EASTERN HALF OF THE REGION THIS AFTERNOON AND EVENING. BREEZY
BUT MILD CONDITIONS ARE EXPECTED OVERNIGHT. CONTINUING COLD AIR
ADVECTION WILL KEEP TEMPERATURES IN THE MID 70S TO LOWER 80S
DURING THE DAY ON FRIDAY. SEASONABLE TEMPERATURES AND DRY
CONDITIONS WILL CONTINUE OVER THE WEEKEND BEFORE A GRADUAL
WARMING TREND ENSUES EARLY NEXT WEEK.

SFC WINDS WILL GRADUALLY SHIFT BACK TO THE SOUTHEAST ON SUNDAY
ENABLING MOISTURE TO INCREASE IN THE LOWER LEVELS. TEMPERATURES
WILL GRADUALLY INCREASE DURING THE MIDDLE OF THE WEEK AS WARM
SOUTHERLY FLOW PERSISTS. MID AND LONG RANGE MODELS CONTINUE TO
SHOW THE DEVELOPMENT OF AN EASTERN PACIFIC TROPICAL SYSTEM APPROACHING
BAJA CALIFORNIA DURING THE MIDDLE OF THE WEEK. HOWEVER...MODELS
ARE SLOWER TO BRING THIS SYSTEM AND THE ASSOCIATED UPPER LEVEL
MOISTURE ACROSS NORTHERN MEXICO AND TOWARD TEXAS. NONETHELESS...THIS
SYSTEM SHOULD BE CLOSE ENOUGH FOR HIGH LEVEL MOISTURE TO OFF-SHOOT
AND REACH OUR AREA AS ANOTHER UPPER LEVEL LOW DROPS OUT OF THE
ROCKIES. RAIN CHANCES WILL TREND UPWARD BEGINNING TUESDAY IN
ADVANCE OF THIS NEXT FRONTAL SYSTEM. HAVE GONE WITH A LOOSELY
TIMED FROPA ON WEDNESDAY WITH RAIN CHANCES EXITING BEHIND THE
FRONT WEDNESDAY NIGHT/EARLY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  77  55  77  53 /  -   -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  58  76  51  75  46 /  -   -    0   0   0
NEW BRAUNFELS MUNI AIRPORT     59  77  54  77  50 /  -   -    0   0   0
BURNET MUNI AIRPORT            57  74  52  74  50 /  -    0   0   0   0
DEL RIO INTL AIRPORT           64  82  61  78  55 /  10  -    0   0   0
GEORGETOWN MUNI AIRPORT        58  75  55  76  50 /  -    0   0   0   0
HONDO MUNI AIRPORT             59  80  57  78  52 /  10  -    0   0   0
SAN MARCOS MUNI AIRPORT        60  76  55  77  51 /  -   -    0   0   0
LA GRANGE - FAYETTE REGIONAL   62  79  56  77  51 /  10  -    0   0   0
SAN ANTONIO INTL AIRPORT       63  79  58  78  54 /  -   -    0   0   0
STINSON MUNI AIRPORT           63  78  57  78  53 /  10  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/05
Hazardous weather outlook, Oct 15, 5:02 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
502 AM CDT THU OCT 15 2009

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
502 AM CDT THU OCT 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.